Texas, 2020

Hail and Damaging Winds in Texas, September 1, 2020

September 1, 2020 · NWS SJT · 3 events in 2 counties and zones

A very unstable airmass and some mid and upper level wind shear resulted in the development of isolated severe thunderstorms. These reports led to some damaging wind and small hail reports across portions of Brown and Jones Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A very unstable airmass and some mid and upper level wind shear resulted in the development of isolated severe thunderstorms. These reports led to some damaging wind and small hail reports across portions of Brown and Jones Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 1, 1:57 PM CST, 3 minutes earlier.

Area forecast discussion, Sep 1, 1:57 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
257 PM CDT Tue Sep 1 2020

.SHORT TERM...
(Tonight and Wednesday)

Current water vapor imagery shows an upper level low digging into
southern Colorado and northern New Mexico...with southwesterly
flow aloft in place across West Central Texas. At the surface, an
outflow boundary from morning convection extended from the D/FW
Metroplex westward across the northern Big Country. Isolated to
scattered showers and thunderstorms are developing across the Big
Country back down into the Heartland. High res model guidance and
CAMs continue to develop numerous showers and thunderstorms
through the remainder of the afternoon and into the overnight
hours...as a shortwave trough in the southwest flow approaches
from the west. In addition, current RAP analysis shows MLCAPE
values of 2500+ J/KG along with 25- 35 knots of bulk shear across
the northern half of our area. Thus, strong to severe storms are
possible this afternoon and tonight with large hail and damaging
winds the main hazards. SPC does have roughly the northern half of
our CWA in a slight risk for severe storms. Also, heavy rainfall
leading to localized flash flooding will also be possible given PW
values of 1.9-2.1 inches across the Big Country and Heartland.
The upper level trough axis will linger across the area on
Wednesday leading to scattered showers and storms in the
afternoon, with the highest rain chances across the eastern half
of the CWA. Temperatures on Wednesday will only be in the 80s and
lower 90s with the cloud cover and rain in the area.

42

.LONG TERM...
(Wednesday Night through next Tuesday)

By Wednesday evening, models depict the axis of the upper level
trough that will move into the area tonight along our eastern
border or just east of our area. So, expect the scattered showers
and thunderstorms if they develop tomorrow afternoon to be largely
across the eastern half of the CWA, but could still have a few
lingering showers and storms farther west. The upper low continues
to slowly move east on Thursday, making it into eastern Texas.
This would normally end rain chances, but with as much moisture as
we will still have available, and the center of the upper ridge
well west of our area, we could see a few showers/storms Thursday,
so will keep a Slight Chance to Chance going on Thursday as well.
The low then weakens, and is expected to slowly drift back to the
southwest, grazing our southeastern counties. Because of that,
will have to continue some PoPs through Saturday, but will show
mainly Slight Chance PoPs through Friday and Saturday. The
forecast then dries out for Sunday and Monday. Temperatures are
expected to be fairly typical for this time of year through this
weekend with highs in the upper 80s to mid 90s, with lows from the
upper 60s to lower 70s.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 71  86  68  90 /  60  70  40  30
San Angelo 	 72  89  70  93 /  50  50  30  20
Junction 	 75  91  71  93 /  60  50  50  30
Brownwood 	 71  87  69  90 /  70  80  60  50
Sweetwater 	 70  86  69  92 /  50  50  20  20
Ozona      	 72  91  71  93 /  40  30  30  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 1, 1:54 PM CST, 6 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
254 PM CDT Tue Sep 1 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-022000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
254 PM CDT Tue Sep 1 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Expect periods of thunderstorms this afternoon and tonight. A few
of these storms could become strong to potentially severe. The
main threats will be large hail, damaging winds, localized
flooding, and lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Expect periods of thunderstorms Wednesday, with a few
thunderstorms possible Thursday into Friday. The main concerns
will be large hail, damaging winds, localized flooding, and
lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Sep 1, 10:22 AM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1122 AM CDT TUE SEP 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     RULE                    33.19N 99.89W
08/31/2020                   HASKELL            TX   PUBLIC

            OUTBUILDING AND CHICKEN COOP DESTROYED. PUBLIC ESTIMATED
            60-70 MPH WIND GUSTS.

&&
Local storm report, Sep 1, 12:39 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
139 PM CDT TUE SEP 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND DMG     4 E ARDEN               31.43N 100.70W
08/31/2020                   IRION              TX   PUBLIC

            ONE TO TWO INCH TREE LIMBS WERE BROKEN OFF
            BY THE WIND.

&&

HG
Special weather statement, Sep 1, 1:22 PM CST, 38 minutes before
Special Weather Statement
National Weather Service San Angelo TX
222 PM CDT Tue Sep 1 2020

TXZ099-011930-
Throckmorton TX-
222 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THROCKMORTON COUNTY
UNTIL 230 PM CDT...

At 222 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodson, or 15 miles southeast of Throckmorton, moving northeast at
25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Throckmorton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3296 9895 3295 9897 3307 9908 3318 9895
TIME...MOT...LOC 1922Z 230DEG 21KT 3305 9895

SJH
Special weather statement, Sep 1, 1:31 PM CST, 29 minutes before
Special Weather Statement
National Weather Service San Angelo TX
231 PM CDT Tue Sep 1 2020

TXZ113-114-127-012015-
Shackelford TX-Jones TX-Taylor TX-
231 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JONES...SOUTHWESTERN
SHACKELFORD AND NORTHEASTERN TAYLOR COUNTIES UNTIL 315 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hawley, or 10 miles north of Abilene, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Nugent around 300 PM CDT.

Other locations impacted by this storm include Hodges, Lake Fort
Phantom Hill and Impact.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3268 9934 3251 9961 3252 9963 3250 9963
      3247 9968 3260 9997 3282 9953
TIME...MOT...LOC 1930Z 217DEG 12KT 3260 9971

SJH

The radar

The Dyess AFB radar (KDYX), 53 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Jones

When
September 1, 2:00 PM CST
Where
Jones County, 1.35 mi ESE of Hawley
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.610, -99.810

Hawley Police Department reported lots of pea to dime size hail.

Thunderstorm Wind, Jones

When
September 1, 2:00 PM CST to 2:15 PM CST
Where
Jones County, 1.87 mi ESE of Hawley
Measured
74 kt (85 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.609, -99.801

Hawley PD and U.S. Post Office reported widespread broken treel limbs and two Mesquite trees toppled over on FM 1082. Also, two trampolines were blown away. The winds blew very strong from 3 to 315 PM CDT.

Thunderstorm Wind, Brown

When
September 1, 7:15 PM CST
Where
Brown County, 1.76 mi W of Brownwood
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.720, -99.010

Damaging thunderstorm winds knocked down some power lines and tree limbs just west of Brownwood. This resulted in some power outages across the area. Winds were estimated at 50 to 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920138, 920139, 920140.